Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Feb 17, 2018, 3:15 PM MST for 4 counties in Colorado. It took effect at Feb 18, 2018, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2018, 3:15 PM MST (22:15 UTC)
- In effect from
- Feb 18, 2018, 11:00 AM MST
- Expired
- Feb 18, 2018, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Arapahoe County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO
The radar
The Denver radar (KFTG), 59 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
636 WWUS85 KBOU 172215 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 315 PM MST Sat Feb 17 2018 COZ241-172315- /O.CAN.KBOU.FW.A.0001.180218T1800Z-180219T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- 315 PM MST Sat Feb 17 2018 ...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL ELBERT AND EASTERN DOUGLAS COUNTIES ABOVE 6000 FEET... The National Weather Service in Denver has cancelled the Fire Weather Watch. $$ COZ246-247-181015- /O.UPG.KBOU.FW.A.0001.180218T1800Z-180219T0000Z/ /O.NEW.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 315 PM MST Sat Feb 17 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 5 PM MST SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT COUNTY BELOW 600O FEET AND LINCOLN COUNTY... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM to 5 PM MST Sunday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 246 and 247. * Timing...Gusty winds will increase by late Sunday morning as humidities drop through the afternoon. Conditions will improve by late Sunday afternoon. * Winds...Southwest 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...gusty winds and low humidities will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
830 WWUS85 KBOU 180516 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1016 PM MST Sat Feb 17 2018 COZ246-247-181330- /O.CON.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 1016 PM MST Sat Feb 17 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 5 PM MST SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT COUNTY BELOW 600O FEET AND LINCOLN COUNTY... * Affected Area...Fire Weather Zones 246 and 247. * Timing...Gusty winds will increase by late Sunday morning as humidities drop through the afternoon. Conditions will improve by late Sunday afternoon. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 12 percent. * Impacts...gusty winds and low humidities will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
303 WWUS85 KBOU 181149 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 449 AM MST Sun Feb 18 2018 COZ241-182000- /O.EXA.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- 449 AM MST Sun Feb 18 2018 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN DOUGLAS AND CENTRAL ELBERT COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from 11 AM this morning to 5 PM MST this afternoon. * Affected Area...Fire Weather Zone 241. * Timing...Gusty winds will increase during the morning hours as humidities continue to drop. Conditions will improve by late Sunday afternoon. * Winds...Southwest 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 13 percent. * Impacts...gusty winds and low humidities will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ246-247-182000- /O.CON.KBOU.FW.W.0001.180218T1800Z-180219T0000Z/ North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 449 AM MST Sun Feb 18 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT COUNTY BELOW 600O FEET AND LINCOLN COUNTY... * Affected Area...Fire Weather Zones 246 and 247. * Timing...Gusty winds will increase by late Sunday morning as humidities drop by afternoon. Conditions will improve by late Sunday afternoon. * Winds...Southwest 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 11 percent. * Impacts...gusty winds and low humidities will be favorable for rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
755 WWUS85 KBOU 190002 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 502 PM MST Sun Feb 18 2018 COZ241-246-247-190115- /O.EXP.KBOU.FW.W.0001.000000T0000Z-180219T0000Z/ Elbert/Central and East Douglas Counties Above 6000 Feet- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- 502 PM MST Sun Feb 18 2018 ...RED FLAG WARNING EXPIRED AT 5 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR EASTERN ELBERT COUNTY BELOW 6000 FEET AND LINCOLN COUNTY... Conditions are expected to gradually improve through the early evening hours, therefore the Red Flag Warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Feb 17, 10:25 AM MST, 4 hours 50 minutes earlier.
Area forecast discussion, Feb 17, 10:25 AM MST, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1025 AM MST Sat Feb 17 2018 .UPDATE... Issued at 1025 AM MST Sat Feb 17 2018 Indications from the morning model runs are that winds will be increasing again this afternoon and evening over the mountains and foothills. Will let the High Wind Warning continue. Temperature forecasts seem to be on track and skies are mostly sunny, so no need to make any changes to the forecast at this time. && .SHORT TERM...(Today and tonight) Issued at 400 AM MST Sat Feb 17 2018 Strong and very erratic winds in the mtns and foothills materialized overnight as expected. Gusts in the 50 to 80 mph range were common up along the Continental Divide and east slopes of the Front Range. Saw one gust to 95 mph in the foothills west of Boulder around 2 AM this morning. Gusty west-northwest winds also spread out onto the plains overnight with gusts in the 30 to 50 mph range past few hours across nern Larimer and northwest Weld Counties, and just south of Larkspur along I-25 in southern Douglas County. The gusty winds kept the boundary layer well mixed, resulting in warmer than expected nocturnal temps. The right front quad of a 100 kt nwly jet now moving over northern sections of the CWA has combined with increasing mtn top static stability and a well formed lee side mtn wave have to produce the very windy conditions overnight. Next several hours, should see a gradual reduction in wind speeds in the mtns and on the plains with the jet core shifting east of the area. Cross sections also indication a relaxation in the mtn wave and a weakening on the cross mtn barrier flow. However northwest winds may remain quite gusty across the northeast corner of the state through the morning and early afternoon before winds shift to a southerly component mid to late afternoon with a strong sfc high setting up in western Kansas. This shift in winds will help to warm temperatures into the low to mid 50s on the plains, with warmest readings in downslope areas along the foothills and Palmer Divide. In the high country, gusty west-northwest winds will continue through the day with gusts in the 35-55 mph range on ridgetops and east slopes of the Front Range. Meanwhile, the scattered light snow showers in the nrn mtns at the present time should come to an end in the next few hours with increasing stability and mid-level drying. Tonight...flow aloft strengthening again as it becomes zonal. Lee troughing and the formation of another high amplitude mtn wave should result in another round of fierce mtn top and lee slope winds. Cross mtn barrier winds are forecast to peak after midnight in the 70-80kt range, the core of which may move farther down the east face of the Front Range than it did tonight. Therefore, could see stronger Chinook winds near the base of the foothills overnight, which will produce warmer overnight temps in this area. Gusts in the 50-85 mph range will once again be likely overnight in mtn and foothill zones 33.34..35 an d 36. Therefore, the high wind warning now in effect for this area will remain in effect until 8 AM Sunday. .LONG TERM...(Sunday through Friday) Issued at 400 AM MST Sat Feb 17 2018 Main concerns on Sunday will be continued high wind threat in the mountains and foothills and elevated fire weather danger for Sunday afternoon (see fire weather discussion below). Cross sections show continue high wind threat Sunday morning with 50-70kt cross barrier flow and continue mountain top stable layer until 16-17z and then stability/wave begins to break down. Current high wind warning might be cutoff a bit too early but won't make any adjustments at this time. Highest winds Sunday afternoon will be confined to the highest elevations. Continue warm temperatures on Sunday with readings in the 60s across lower elevations. Next broad upper trof will develop over the Great Basin late Sunday and Monday with an associated cold front which will move through the northeast plains Sunday night. Colder on Monday behind the front and there will be increasing low level moisture with at least a stratus deck developing by early Monday morning. Initially moisture depth to shallow for any precip early Monday and then better chance of snow on Monday night as moisture depth increases with secondary cold front and strong jet aloft moves over the plains Monday night and early Tuesday morning. Does not look like a great snow maker, and generally a light snowfall event of 1-3 inches looks reasonable. Could be some banded snowfall with the jet so there could be some localized higher amounts. The mountains will also see their share of snowfall, especially zone 31 and possibly 34 where those locations look to be under the jet for a longer period of time. Most locales would expect close to advisory amounts but too early in the plan for that yet. Expect drier and moderating temperatures for Wednesday and Thursday time period as flow backs around more westerly again. With this flow, expect still gusty winds a times over the mountains. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1025 AM MST Sat Feb 17 2018 Winds will be the only aviation impact through the rest of today and tonight. Winds at KDEN should remain out of the south to southeast through the afternoon as a lee trough of low pressure intensifies along the foothills. Later tonight, there is a chance the winds will go more westerly as there will be a fair amount of westerly wind occurring along the foothills. KBJC will deal with periods of westerly wind all afternoon and overnight as a strong winds develop in the mountains and foothills. && .FIRE WEATHER... Issued at 400 AM MST Sat Feb 17 2018 Elevated fire danger expected by Sunday afternoon as humidity levels drop to 10-15 percent during the afternoon and gusty southwest winds surface across the Palmer Divide. Will issue a fire weather watch in those areas for Sunday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Sunday morning through Sunday afternoon for COZ241-246-247. High Wind Warning until 8 AM MST Sunday for COZ033>036. && UPDATE...Dankers SHORT TERM...Baker LONG TERM...Entrekin AVIATION...Dankers FIRE WEATHER...Entrekin
Hazardous weather outlook, Feb 17, 10:59 AM MST, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MST Sat Feb 17 2018 COZ030>051-181800- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MST Sat Feb 17 2018 ...HIGH WIND WARNING FOR THE FRONT RANGE MOUNTAINS AND FOOTHILLS WITH HIGH WINDS REDEVELOPING TONIGHT... ...FIRE WEATHER WATCH OVER THE PALMER DIVIDE SUNDAY AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Strong and gusty west winds of 40 to 55 mph will continue in the mountains and higher Front Range foothills today. Northwest winds of 20 to 35 mph can also be expected on the plains near the foothills and along the Wyoming border. Tonight, chinook winds are likely to become quite strong and gusty in the Front Range mountains and foothills with gusts of 55 to 85 mph possible in areas prone to high winds. A High Wind Warning remains in effect for the the mountains and foothills due to the expected increase in winds this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday The strong winds in the Front Range mountains and foothills will continue through Sunday morning and then decrease by afternoon. Wind gusts from 65 to 80 mph will be possible in areas prone to high winds, such as open terrain above timberline and east slopes of the Front Range generally above 7000 feet. Elevated fire danger is expected over the Palmer Divide Sunday afternoon with low humidities and gusty southwest winds. After a dry and warm Sunday, another Pacific storm system is expected to bring snow and much colder temperatures to the outlook area Monday and Tuesday. It's possible that temperatures on the plains Tuesday may not reach the 20 degree mark. Snow amounts with this storm still remain uncertain at this time, but it appears several inches of snow can be anticipated in the mountains, with lighter snow accumulations over most of the plains. Dry and warmer weather should then return to the outlook area Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, reports of strong winds will be appreciated.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:04 AM MST | Fire Weather Watch | BOU | Arapahoe, Douglas, Elbert, Lincoln | 11 hr |
| Feb 17, 3:26 PM MST | Winter Storm Watch | BOU | Grand, Jackson | 23 hr |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.